Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 45, NWS Pittsburgh, PA

July 27, 2006Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 27, 2006, 5:56 PM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2006, 5:56 PM EDT (21:56 UTC)
Expired
Jul 27, 2006, 9:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:14 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 27, 2:14 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 PM EDT THU JUL 27 2006

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

SHORT WAVE WILL MOVE EAST ACROSS THE OHIO RIVER VALLEY TONIGHT TO
THE MID ATLANTIC COAST FRIDAY. DEEP MOISTURE WILL REMAIN ACROSS
THE FORECAST AREA. WILL CONTINUE WITH LIKELY POPS FOR SHOWERS AND
THUNDERSTORMS TONIGHT AND FRIDAY.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

A FRONTAL BOUNDARY WILL STAL AND BECOME STATIONARY NORTH OF THE
REGION. THIS WILL KEEP US IN A HOT AND HUMID AIRMASS THROUGHOUT
THE PERIOD. THIS HUMID AIRMASS WILL MAKE ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE. STORMS SHOULD BE FEW AND FAR BETWEEN AND
MAINLY IN THE AFTERNOON.

&&

.AVIATION...

AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEASTWARD
ACROSS NORTHWESTERN PA DURING THE NEXT FEW HOURS. MENTIONED TEMPO
IFR CONDITIONS WITH WIND GUSTS UP TO 35KT FOR THE FKL AND DUJ
TERMINALS WITH THESE STORMS.

ELSEWHERE EXPECT GENERALLY VFR CONDITIONS...LOWERING TO MVFR IN
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE TAF PERIOD. OUTSIDE
OF PRECIPITATION EXPECT SCATTERED CUMULUS AROUND 3500 FEET WITH SOME
BROKEN MID/HIGH DECK ABOVE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 27, 8:47 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 AM EDT THU JUL 27 2006

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-281300-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-
OHIO-MARSHALL-
847 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE REGION TODAY. SOME STORMS MAY CONTAIN DAMAGING WINDS AND HAIL
ESPECIALLY DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ001-WVZ012-021>023-041-281300-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
847 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 12:07 PM EDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1207 PM EDT THU JUL 27 2006

PAZ007-271700-
MERCER PA-
1207 PM EDT THU JUL 27 2006

...THUNDERSTORMS...

GUSTY THUNDERSTORMS WILL MOVE THROUGH MERCER COUNTY...

AT 1202 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 17 MILES WEST OF FARRELL...MOVING EAST
AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FARRELL...FREDONIA...HERMITAGE...MAURICE K GODDARD STATE PARK...
  MERCER...SHARON AND STONEBORO

THESE STORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS BETWEEN 40
AND 50 MPH. RESIDENTS SHOULD PAY ATTENTION FOR POSSIBLE WARNINGS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 27, 12:54 PM EDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1254 PM EDT THU JUL 27 2006

PAZ008-009-013-014-271800-
BUTLER PA-FOREST PA-LAWRENCE PA-VENANGO PA-
1254 PM EDT THU JUL 27 2006

...THUNDERSTORMS WITH GUSTY WINDS...

INTENSE THUNDERSTORMS WILL MOVE THROUGH VENANGO...FOREST...BUTLER
AND LAWRENCE COUNTIES...

AT 1253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTHWEST OF SUGARCREEK...
MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...CLINTONVILLE...COOK FOREST STATE PARK...HARLANSBURG...
  KELLETTVILLE...KENNERDELL...LYNCH...MARIENVILLE...NEW WILMINGTON...
  OIL CITY...OIL CREEK STATE PARK...POLK...REDCLYFFE...SENECA...
  SLIPPERY ROCK...SUGARCREEK...TIONESTA...VAN...WEST HICKORY...BLUE
  JAY...BROOKSTON...BYROMTOWN...CRYSTAL SPRINGS...DAWSON RUN...
  DUNRING...EAST HICKORY...ENDEAVOR...GILFOYLE...GOLINZA...
  GUITONVILLE...HASTINGS...HOTTELVILLE...HUNTER...JAMISON...KISER
  CORNERS...LAMONAVILLE...LITTLE HICKORY...MAYBURG...MCCRAYS...
  MINISTER...MUZETTE...NEBRASKA...NEILLTOWN...PARRISH...PENOKE...
  PIGEON...PORKEY...QUEEN...ROSES...SHEFFIELD JUNCTION...STARR...
  STEWART RUN...TRUEMANS...TRUNKEYVILLE...WHIG HILL...WILLIAMS AND
  YELLOW HAMMER

THESE STORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS BETWEEN 40
AND 50 MPH. RESIDENTS SHOULD PAY ATTENTION FOR POSSIBLE WARNINGS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 27, 5:02 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 PM EDT THU JUL 27 2006

PAZ007-272215-
MERCER-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL
502 PM EDT THU JUL 27 2006

A STRONG THUNDERSTORM NOW ENTERING THE NORTHWEST CORNER OF MERCER
COUNTY PENNSYLVANIA WILL MOVE IN THE GENERAL DIRECTION OF EAST, AT
20 MPH. THIS STORM CONTAINS FREQUENT DANGEROUS LIGHTNING, BRIEF
HEAVY RAIN, AND MAY PRODUCE WIND GUSTS OF 40 MPH. DRIVE CAREFULLY
AND BE ON THE LOOK OUT FOR PONDING OF WATER ON ROADS AND IN LOW SPOTS.

PAZ021-030-272215-
ALLEGHENY-WESTMORELAND-
INCLUDING THE CITIES OF...PITTSBURGH METRO AREA...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN
502 PM EDT THU JUL 27 2006

A STRONG THUNDERSTORM FROM CENTRAL ALLEGHENY COUNTY TO
WESTMORELAND COUNTY PENNSYLVANIA WILL MOVE IN THE GENERAL
DIRECTION OF EAST, AT 20 MPH. THIS STORM CONTAINS FREQUENT
DANGEROUS LIGHTNING, BRIEF HEAVY RAIN, AND MAY PRODUCE WIND GUSTS
OF 40 MPH. DRIVE CAREFULLY AND BE ON THE LOOK OUT FOR PONDING OF
WATER ON ROADS AND IN LOW SPOTS.
Special weather statement, Jul 27, 5:31 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT THU JUL 27 2006

PAZ022-272215-
ARMSTRONG PA-
531 PM EDT THU JUL 27 2006

...THUNDERSTORMS TO MOVE THROUGH ARMSTRONG COUNTY...

AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHERN ARMSTRONG
COUNTY, MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FREEPORT...CROOKED CREEK LAKE PARK...ELDERTON AND VANDERGRIFT.

SMALL HAIL AND WIND GUSTS TO 40 MPH ARE ALL POSSIBLE.  TORRENTIAL
DOWNPOURS MAY CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. REMEMBER,
LIGHTNING KILLS.
Special weather statement, Jul 27, 5:37 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
537 PM EDT THU JUL 27 2006

PAZ023-272230-
INDIANA PA-
537 PM EDT THU JUL 27 2006

...THUNDERSTORMS TO MOVE THROUGH INDIANA COUNTY...

AT 537 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS ENTERING INDIANA COUNTY,
MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ARMAGH...CLYMER...HOMER CITY...INDIANA...MARION CENTER...
  PLUMVILLE...SHELOCTA AND YELLOW CREEK STATE PARK.

SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE.  UP TO 2 INCHES OF
RAIN COULD FALL IN A SHORT PERIOD OF TIME, CAUSING LOW LAND AND POOR
DRAINAGE FLOODING.  MOTORISTS SHOULD STAY ALERT FOR WATER PONDING
ON THE ROADS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:08 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland67 min
Jul 27, 5:13 PM EDTSevere Thunderstorm WarningPBZMercer62 min
Jul 27, 6:03 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana57 min

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.